Illinois, 2002

Flash Flooding and Flooding in Illinois, August 22, 2002

August 22, 2002 · NWS LOT · 18 events in 9 counties and zones

Thunderstorms produced very heavy rainfall across far northern Illinois during the early morning hours of August 22nd. Significant flooding of roads, creeks, and basements was reported across several counties in northern Illinois.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced very heavy rainfall across far northern Illinois during the early morning hours of August 22nd. Significant flooding of roads, creeks, and basements was reported across several counties in northern Illinois. The hardest hit areas extended from central Winnebago county through southern Boone, southern McHenry, to northern Kane and northern Cook counties.Some specific reports of flooding included: Route 72 closed east of Hampshire in Kane county; Machesney Park and Loves Park reported several flooded streets in Winnebago county; Butterfield Road in Mundelein flooded in Lake County; Route 176 in Crystal Lake in McHenry county; basement flooding in Carol Stream in Dupage County; and Stone Quarry and Kirkland Roads north of Kirkland in De Kalb county. In Cook county, parts of Interstates 290 and 94 were closed and three underpasses along LakeShore Drive were flooded. The Metropolitan Water Reclamtion District of Greater Chicago opened the locks at Wilmette Harbor and at the Chicago River, releasing 850 million gallons of storm and sewage water into Lake Michigan. Several Beaches were closed as a result. In the city of Chicago, 423 reports of basement flooding were received as well as 532 reports of standing water on roads. A woman lost control of her car in Wheaton in Dupage county and ran off the road into and overflowing flooded drainage ditch. She was rescued by fire fighters, but was not injured.Some storm total rainfall reports include 7.07 inches in Belvidere in Boone county, 6.69 inches in Rockford in Winnebago county, 5.36 inches in Barrington in Cook county, 4.96 inches in Woodstock in McHenry county, 4.90 inches in Des Plaines in Cook County, 4.49 inches in Genoa in De Kalb county, 4.30 inches in Deerfield in Lake county, and 4.30 inches in Elgin in Kane county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 21, 12:42 PM CST, 11 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 12:42 PM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
142 PM CDT WED AUG 21 2002

SYNOPSIS...SLOW MOVING COOL FRONT WILL SAG INTO NORTHERN ILLINOIS AND
LINGER FOR A DAY OR SO.  VERY MOIST AND UNSTABLE AIR ALONG STIRRED UP
BY A COUPLE MID LEVEL DISTURBANCES PROMISES A PERIOD OF WET
CONDITIONS TONIGHT THROUGH MUCH OF FRIDAY.  LOCALLY HEAVY RAIN MAY
OCCUR LATER TONIGHT AND AGAIN THURSDAY NIGHT INTO FRIDAY MORNING.

DISCUSSION...POTENTIALLY EXCESSIVE RAINFALL SITUATION SHAPING UP
ACROSS CWA NEXT TWO DAYS OR SO. MODELS HAVE BEEN CONSISTENT IN
SAGGING COOL FRONT INTO NORTHERN ILL LATE THUR MORNING OR EARLY
AFTERNOON. VERY WET AIRMASS NOW SPREADING INTO THE REGION WITH PRECIP
WATER VALUES FORECAST TO RANGE OVER 2.5 INCHES ON THUR.  THIS IS THE
UPPER RANGE OF VALUES FOR THESE LATITUDES AND SUGGESTS POTENTIAL FOR
EXCESSIVE RAINS WHERE OR IF CELLS FORM AND ECHO-TRAIN.

AT THIS POINT TWO MAIN PERIODS APPEAR THE BEST FOR RAINFALL...LATER
TONIGHT AND THURSDAY MRNG THEN 24HRS LATER...THUR NIGHT AND FRIDAY
MORNING.  BETWEEN ACTIVITY COULD BE MORE DISORGANIZED BUT NOT NIL.
CONVECTION ACROSS WISC INTO NRN IOWA WILL RE-ENFORCE LOW LEVEL
BAROCLINIC ZONE THIS AFTERNOON. SHORT WAVE MOVING OUT OF IOWA THIS
EVENING WILL INTENSIFY AND BACK LOW LEVEL JET INTO THIS REGION.
WINCHESTER PROFILER ALREADY REFLECTS THIS. EXPECT CONVECTION TO
INCREASE ALONG THE BOUNDARY BY SUNSET AND THIS EVENING AND SAG INTO
NRN ILL. COULD BE FEW APPRCHG SVR STORMS FAR NW SINCE WIND FIELD SO
STRONG BUT THOSE SHOULD COLLAPSE INTO RAIN EVENTS SOON. WITH RR QUAD
OF JET CORE EASING SOUTHWARD FULL VERTICAL CIRCULATION PROMISES SOME
WELL DEVELOPED AREAS OF R+.  SOILS OVER NRN ILL QUITE DRY THOUGH AND
SHOULD HANDLE 2-3 RAINS WHERE THEY OCCUR...IF NOT IN AN HOUR.

NEXT SHORT WAVE PROGGED TO SLIDE NEAR OR OVER NRN ILL THURSDAY NIGHT
AND FRIDAY.  AVN HAS THIS SYSTEM FURTHER N THAN ETA WITH A MUCH
BETTER INFLOW WIND FIELD. BY THAT TIME SURFACE FRONT SHOULD BE S OF
I-80 BUT OVERALL DYNAMICS BOTH SURFACE AND ALOFT SUGGEST ANOTHER
ROUND OF POTENTIAL R+. THIS TIME SOILS MAY BE TOO WET AND THATS WHEN
FLOODING WILL LIKELY BE MORE OF A CONCERN.  HOW RAPIDLY CONDS IMRPOVE
LATER FRIDAY INTO SAT REMAINS TO BE SEEN BUT BY THEN SURFACE FNT
SHOULD BE WELL INTO OHIO VALLEY ALONG WITH DEEPEST MOISTURE FIELD.

AFTER THIS SITUATION IS RESOLVED A MORE AMPLIFIED TROUGH INTO THE
EASTERN STATES WILL STABILIZE GT LAKES REGIONS WITH RE-ENFORECED HIGH
PRESSURE AND NEAR AVE TEMPS.  MODEL GUIDANCE APPEARS TOO LOW WITH THE
POPS NEXT 48HRS ALONG WITH TEMPS BEING TOO HIGH GIVEN THE EXPECTED
CLOUD COVER THE RAIN DROPS.  ESFCHI HAS BEEN ISSUED FOR FLOOD
POTENTIAL. MAY ISSUE PRODUCTS EARLY DUE TO POWER/GENERATOR SWITCHING.
KML

.CHI...NONE

In the hours before

Special weather statement, Aug 21, 7:51 PM CST, 4 hours 39 minutes before
ILZ003>004-008-010-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
845 PM MDT WED AUG 21 2002

SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS.

THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO
COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT.

THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE
WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS
MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND.

WHW
Local storm report, Aug 21, 8:18 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO, IL
918 PM CDT WED AUG 21 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    1 N WINNEBAGO             IL   60 MPH TSTM WIND GUST
08/21/02   WINNEBAGO

0710 PM    DURAND                    IL   WIND DAMAGE
08/21/02   WINNEBAGO                      LARGE TREES AND POWER
                                          LINES DOWN

0740 PM    CALEDONIA                 IL   WIND DAMAGE
08/21/02   BOONE                          POWER LINES AND TREES DOWN

ROGOWSKI
Special weather statement, Aug 21, 8:45 PM CST, 3 hours 45 minutes before
ILZ003>004-008-010-220300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
845 PM MDT WED AUG 21 2002

SEVERE THUNDERSTORM WATCH HAS EXPIRED FOR NORTH CENTRAL ILLINOIS.

THE SEVERE THUNDERSTORM WATCH FOR BOONE...OGLE...LEE AND WINNEBAGO
COUNTIES IN ILLINOIS HAS EXPIRED AS OF 8 PM CDT.

THE THUNDERSTORMS THAT COULD PRODUCE SEVERE WEATHER HAVE
WEAKEN OR MOVED EAST. HOWEVER...THERE WILL BE MORE THUNDERSTORMS
MOVING THROUGH THE AREA THROUGH 10 PM AND SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND STRONG GUSTS OF WIND.

WHW

The radar

The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 9 flood. Local standard time, as filed.

Flash Flood, Boone

When
August 22, 12:30 AM CST to 6:00 AM CST
Where
Boone County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Flash Flood, Winnebago

When
August 22, 12:30 AM CST to 6:00 AM CST
Where
Winnebago County, Countywide
Reported by
NEWSPAPER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Flash Flood, Lake

When
August 22, 1:00 AM CST to 6:00 AM CST
Where
Lake County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Flash Flood, McHenry

When
August 22, 1:00 AM CST to 6:00 AM CST
Where
McHenry County, Countywide
Reported by
NEWSPAPER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Flash Flood, Kane

When
August 22, 1:30 AM CST to 6:00 AM CST
Where
Kane County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Flash Flood, De Kalb

When
August 22, 2:00 AM CST to 6:00 AM CST
Where
De Kalb County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Flash Flood, Ogle

When
August 22, 2:00 AM CST to 6:00 AM CST
Where
Ogle County, North Portion
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Flash Flood, Cook

When
August 22, 3:00 AM CST to 6:00 AM CST
Where
Cook County, North Central Portion
Reported by
TRAINED SPOTTER
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Flash Flood, Du Page

When
August 22, 3:00 AM CST to 6:00 AM CST
Where
Du Page County, North Portion
Reported by
NEWSPAPER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Flood, Boone

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Boone forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Flood, Winnebago

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Winnebago forecast zone
Reported by
NEWSPAPER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Flood, Lake

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Lake forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Flood, McHenry

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
McHenry forecast zone
Reported by
NEWSPAPER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Flood, De Kalb

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
De Kalb forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Flood, Ogle

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Ogle forecast zone
Reported by
BROADCAST MEDIA
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Flood, Cook

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Cook forecast zone
Reported by
TRAINED SPOTTER

Flood, Du Page

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Du Page forecast zone
Reported by
NEWSPAPER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Flood, Kane

When
August 22, 6:00 AM CST to 11:00 AM CST
Where
Kane forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5311199, 5311200, 5311201, 5311202, 5311207, 5311203, 5311204, 5311205, 5311206, 5311208, 5311209, 5311210, 5311211, 5311212, 5311213, 5311214, 5311215, 5311216.